Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Increased intake, no loss, no gain
Feb 27, 2001

Hello Dr. Frascino,

Back in September my doctor did some blood work to find that I was anemic, which prompted me to take the test. I was diagnosed HIV+ and have been on D4T, 3TC and Sustiva since December 17th. I have been extremely strict with the drugs, even while going throught the initial shock of the reaction, which are subsiding thanks, but one night I threw up within 30 mins of taking my nightly Sustiva dose. I was not sure how much of the drug I had absorbed. After consulting my doctor that night (at 1:00am...poor guy!) we thought it best to not repeat the dose but take my next Sustiva at a much earlier time.

It's over a month since then and I am worried about that I may have given the virus the chance to mutate and that my drugs aren't working anymore. I have increased my food intake but yet I am not gaining any weight anymore like I was back at the beginning of January (however, my I have not lost any weight either). My appetite is pretty much the same as before I was diagnosed but now I am eating more regularly and snacking through the day (healthy stuff, fruit etc). My doctor took the first One Month With The Drugs blood test two weeks ago and I go in next week to review the results.

My question is: could the anemia be linked to something else other than HIV? If so, what? And would my almost skipping a day of Sustiva give the virus an opportunity to mutate?

Thanks for your help!

Response from Dr. Frascino

Hello, Thanks for writing. I'll answer your second question first. Missing a single dose of Sustiva, particularly if your next dose was taken earlier than usual, should not put you at great risk for developing resistance to the drug. Sustiva, in particular, has a very long half- life, which means it stays in your system for a long period of time. That's why it can be dosed just once per day. Studies have shown that to get the best results from our medications we need to be at least 85 % adherent to our regimens. Folks that are 100% adherent have the best chance for durable response to their therapy. I've taken these medications for many years and I can attest to the fact that it is often inconvenient and at times damn difficult to take these drugs exactly as directed. In practical terms how often can we miss a dose? Well, no one knows for sure because there are so many variables to consider. However in general, 85% compliance translates to one missed dose per week in someone taking medications 3 times per day. So as I mentioned, I very strongly doubt that in your particular situation that there is cause for concern.

Your other question relates to anemia. There are many potential causes for anemia in the setting of HIV disease. Medications like AZT can cause it but since your anemia was noted before you started any HIV meds this is certainly not your problem. Other potential causes include deficiencies in iron or certain vitamins. This can be checked for with a simple blood test. Additionally, certain opportunistic infections (parvovirus B-19, MAC) or cancers can be associated with anemia, however generally you would feel quite ill with any of these conditions. Another potential cause could be blood loss through the GI tract. If all the potential causes for anemia have been ruled out, then HIV may well be the cause. This condition is termed "anemia of chronic disease". Treatment for anemia depends on the cause. If for instance you are iron deficient, then iron replacement would be prescribed. If you have anemia of chronic disease caused by HIV, the treatment of choice is Procrit, a medication that stimulates your bone marrow to produce additional new red blood cells. Treatment of even mild to moderate anemia in the setting of HIV disease has been shown to be associated with improved energy levels and quality of life. There is even an association with improved survival. If possible try to avoid blood transfusions as they can cause additional immune suppression, which is the last thing we need. Finally, regarding your nutritional status, you might want to consult with an HIV knowledgeable nutritionist. Reviewing your diet and exercise program may prove to be quite enlightening and helpful for your general health status. Good luck. Write back if you need additional information. RJF


Previous
my child with anemia and dizziness
Next
HELP ME

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement